Saturday, September 20, 2014

Wednesday, March 06, 2013 Jessica H., Community Member, asks

Q: Can past prescription drug abuse cause MS-like symptoms/diagnosis?

My question is this: I have a very clear diagnosis of MS, however my husband (who is not supportive AT ALL) believes that my past abuse of prescription sleep aids has brought this upon myself. He believes I have been misdiagnosed and that the past medication abuse is what has caused the lesions in my brain and spine, and all of my associated problems. Could this be possible? I am looking for serious answers, not just to prove him incorrect, but also to alleviate my own guilt. Thank you.
Answer This
Answers (2)
Lisa Emrich, Health Guide
3/15/13 12:58pm

Hi Jessica,

I'm sorry to hear that your husband is not supportive.  It is so very important to have support at home when dealing with a diagnosis of MS and then when learning how to live with the disease. 

 

I searched pubmed.gov, a clearing house for medical publications, and found nothing discussing common sleep aids and brain lesions. 

 

I did find ONE article published in Psychology Today (2010) which discusses benzodiazepine use and changes in the brain such as enlarged cerebral ventricles. (http://www.psychologytoday.com/blog/side-effects/201011/brain-damage-benzodiazepines-the-troubling-facts-risks-and-history-minor-tr)

 

Cerebral atrophy and ventricular enlargement can be seen even in clinically isolated syndrome and early MS.  (http://jnnp.bmj.com/content/73/2/141.full)  

 

I have never read any MS-related publications which would suggest that previous drug use (or abuse) might cause MS.  If you used benzo's, and have ventricular enlargement, and develop MS, then it could all be a coincidence.  I'm not a medical professional, so I don't know.  But I couldn't find any connection of brain lesions to sleeping pill use in the literature.

 

I hope that this helps in talking to your husband about learning what to do NOW that you do have MS.  You can contact your local NMSS chapter (http://nmss.org) to find support groups or educational seminars in your area.

 

So how are you doing with the MS?

 

Lisa

 

 

Reply
Erik S, Community Member
12/15/13 12:28am

Hello,

 

I was diagnosed with MS almost 7 years ago right after my 40th birthday. I have wondered if I brought on ot hastened the process of me developing MS by my previous drug usage. I injested illegal drugs though. LSD in my 20s and MDMA (Ecstacy) in my 30s. I asked 2 different neurologists if my past drug usage could have played a role in my diagnosis but was told no by both. One Neurologist even laughed at my question.

 

To this day I am still not 100% sure that there is something I did or did not do to myself to bring this disease on. Another reason I still think this way is because my current Neurologist put me on Tysabri for about 6 months and almost immediately after me stopping Tysabri (due to the side effects) I developed Rheumatoid Arthristis. Tysabri is one of the "mab" immunomodulator drugs that are used in the treatment of RA. So since I did not have RA before Tysabri and the developed it right after Tysabri I often wonder if the Tysabri triggered my immune system to start attacking my joints?

 

Medical science is still in its infancy and often a "crap shoot" by doctors and patients so I am not expecting a miracle but maybe a little more "thinking outside the box"?

 

Also my wife as NO sympathy for me. In fact she is angry and resentful towards me and thinks I often fake and exagerrate my health issues.

 

Bottom line is most people dont like or like to be around sick people! People just want to be healthy and wealthy until they take their last breath. Sick people represent the frailty and mortality of mankind. They cant be bothered by that junk!

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Jessica H., Community Member— Last Modified: 12/15/13, First Published: 03/06/13